Hair Loss Advice

What antibiotics cause hair loss?

By Alex

All medications have potential side effects, and they’re often listed right there on the side of the packet. But what about hair loss?

Antibiotics are known to sometimes cause hair loss. But why? How? And what can we do about it?

What antibiotics cause hair loss?

It is hard to narrow down all the antibiotics that cause hair loss, because all of them can cause hair loss. Even often used antibiotics such as Penicillin, Cephalexin and Erythromycin are known to cause hair loss.

How do antibiotics cause hair loss?

Antibiotics are powerful drugs that are designed to neutralise bad bacteria in the body. But they are indiscriminate in how they work, they affect all the bacteria in the body - both good and bad.

Because of this, antibiotics affect the good bacteria that lives in the gut, making it harder for your body to synthesise nutrients from the B complex (i.e. vitamins B1, B2, B3, B5, B6, B7, B9 and B12).

This is a problem, because hair loss is quite often linked to deficiencies in vitamin B. Without vitamin B, your hair has a hard time growing.

What can I do to prevent this?

While hair loss as a result of antibiotics isn’t permanent, it also isn’t ideal. Your hair will return to its fullness and thickness with time. If you want to take more proactive steps, then consider vitamins or foods that boost hair growth, like omega-3 fatty acids or vitamin B12.

If you are considering taking any hair loss medications, make sure you consult with a doctor first. Some may interfere with your medications, reducing their effectiveness.

One of the most important things to remember is that hair loss caused by antibiotics is not permanent. Hair will grow back with time, and antibiotics are often needed to prevent or treat infections that may have longer lasting consequences.

(Image source)

Recommended articles